I Have Tested Negative for C-Diff, But....

You can do it here... but no profanity, naming specific names, etc. Try to be constructive. Suggestions to improve the board or discussion forums are always appreciated.
ToddL
Brand New Poster
Posts: 2
Joined: Tue Jul 24, 2018 5:56 pm

I Have Tested Negative for C-Diff, But....

Postby ToddL » Tue Jul 24, 2018 6:30 pm

Hi - new to this group. I took Clindamycin this past January in preparation for a root canal. After 6 pills, developed diarrhea, which lasted 7 days, about 5 times a day. My doctor had me stop the Clindamycin immediately and put me on probiotics (I started taking raw probiotics (160 billion a day), saccharomyces boulardii and organic Kefir), and he had me a do stool sample immediately to test for C-diff and every other standard ova/parasite. I tested negative for all. My stools became formed again about 8 or nine days after stopping the Clindamycin. Not necessarily "normal" for me, but formed. I slowly decreased the amount of probiotics I was taking. About 2 to 3 weeks later, I developed a bout of loose stools for about 3 or 4 days. I increased the probiotics again, and stools became formed again. long story short: I have kept up on the probiotics since then. My stools are "normal" for about 2 to 3 weeks, then I have a recurrence of loose stools and occasional diarrhea for several days before the stools form again. About 2 months ago, I went through the stool tests for a second time. Again, everything came back negative. I am in Massachusetts and have great healthcare, so they are using the most up to date testing. It's been almost 6 months, I tested negative for everything twice, and I have these loose stool flare-ups every two weeks or so. My doctor thinks that I may have developed IBD and said that he could refer me to a Gastroenterologist, but thinks that the GE will simply tell me I have IBD and to just continue taking the probiotics.

Has anyone else gone through this? Is so, did you ever get fully back to normal?

53 year old male here in excellent shape (I've been dancing ballet for 30 years, work out several times a week, eat extremely healthy). Any feedback would be appreciated...thanks.

Kuro
Contributor
Posts: 93
Joined: Thu Mar 29, 2018 5:12 pm

Re: I Have Tested Negative for C-Diff, But....

Postby Kuro » Tue Jul 24, 2018 6:51 pm

I've seen a few posts from people who either developed an IBD or already had one in some sort of "dormant" state, only to have CDIFF activate it. However, this seems (at least by my understanding) to not be a common event. Just my opinion as someone who has read too many posts. :)

Often, CDIFF can be stopped simply by halting the offending antibiotic, which is what you did. There is also something called antibiotic associated diarrhea, and that too is addressed in the same way. Your doctors were smart to add probiotics on top of halting the treatment. Clindamycin is the top offender among antibiotics for CDIFF.

That said, it sounds like you have generally improved more than not. Two negative tests is also good, particularly if they were PCR tests paired with EIA tests. I'm not sure why they jump to your having an IBD just because you periodically have upset stomach. That could potentially be IBS.

Anyway! We can't give out medical advice here, but what you're describing at least doesn't sound like CDIFF as I understand it. That typically goes from bad to worse when it's an active infection, not ups and downs. Your stool can look weird (and your bathroom habits can be the same) when you're in recovery, though.

You could have a fecal calprotectin test done. This is a type of stool test which checks for inflammation markers as a clue that an IBD is present. I had that, and I also had an upper GI x-ray with follow through to assist in ruling out something like Crohn's. I have elected not to have a colonoscopy due to other health issues. You kind of have to make your own call here about what you have to do, but a good GI may be able to give you more accurate information than a regular GP.

NanciT
Long Time Contributor
Posts: 2764
Joined: Thu Sep 18, 2014 12:01 pm

Re: I Have Tested Negative for C-Diff, But....

Postby NanciT » Tue Jul 24, 2018 7:48 pm

Hi and Welcome to the site Please read the first thread for all new posters

Since both times you were tested for CDIFF and it was negative, there may be something else going on. It sounds like your MD is happy to refer you to a GI, I would get that opinion.
Alot of people get antibiotic induced diarrhea. Check in with the GI

NanciT

ToddL
Brand New Poster
Posts: 2
Joined: Tue Jul 24, 2018 5:56 pm

Re: I Have Tested Negative for C-Diff, But....

Postby ToddL » Wed Jul 25, 2018 1:18 pm

Thank you both for your replies. I think, in fact, my MD suggested that I may have IBS, not IBD. I am traveling out of the country for several weeks, but will take your suggestions into consideration and consult with my MD about checking in with a GE if the symptoms continue through the end of August. Really appreciate the feedback...

beth22
Long Time Contributor
Posts: 10150
Joined: Tue Apr 07, 2009 2:23 pm

Re: I Have Tested Negative for C-Diff, But....

Postby beth22 » Wed Jul 25, 2018 2:30 pm

If you have IBS, there is a product called EnteraGam, which is a powder that you mix with water. It is a prescription that is used for IBS-D. It is supposed to build up the gut immune system. Talk to the GI about it when you see him or her. Another OTC product is IBGard. That is supposed to calm down an inflammed GI tract. I think it is just peppermint oil. Some people have said it helped them.

AllisS
Long Time Contributor
Posts: 1875
Joined: Fri Sep 07, 2012 10:52 pm

Re: I Have Tested Negative for C-Diff, But....

Postby AllisS » Thu Jul 26, 2018 12:43 am

I live in Massachusetts (Boston) too. If you decide to consult a GI, see if you can get a referral to J. Thomas Lamont or his colleague, Ciaran Kelly, in the GI Dept of BIDMC; they are C. diff specialists. Dr. Lamont was very helpful to me whereas my regular GI at the time was not. You might want to make an appointment as a placeholder before you go on your trip, since specialists' schedules are often packed. (Referral would help.) I wouldn't pay any attention to what your dr said about what he imagines a GI dr will tell you; no one really knows what anyone would advise someone else.

As for clindamycin, it's disturbing how many dentists still prescribe this top-offending drug for C. diff so liberally. Clindamycin was the cause of my C. diff infection; I received it after tear-duct surgery. I hope you'll fill out an Adverse Event form on FDA's website, describing your experience with clindamycin. (See link to the site at the end of my post.)
If your illness was preceded by use of a medication, e.g., an antibiotic, please fill out an FDA Adverse Event Report at http://www.fda.gov/Safety/MedWatch/default.htm


Return to “Got a suggestion or complaint? Want to vent?”



Who is online

Users browsing this forum: No registered users and 6 guests